Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 34, NWS Honolulu, HI

December 20, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 20, 2014, 1:16 AM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2014, 1:16 AM HST (11:16 UTC)
Expired
Dec 20, 2014, 11:14 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-460 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WWHW70 PHFO 201116
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
116 AM HST SAT DEC 20 2014

...STRONG WINDS OVER THE SUMMITS THIS MORNING...

.STRONG SOUTHEASTERLY WINDS AT THE SUMMITS WILL BRING WIND ADVISORY
CONDITIONS THROUGH NOON TODAY.

HIZ028-202200-
/O.NEW.PHFO.WI.Y.0034.141220T1116Z-141220T2200Z/
BIG ISLAND SUMMITS-
116 AM HST SAT DEC 20 2014

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...SOUTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH NOON TODAY. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR
GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
1 follow-up statement
100 
WWHW70 PHFO 202114
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1114 AM HST SAT DEC 20 2014

HIZ028-202215-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-141220T2200Z/
BIG ISLAND SUMMITS-
1114 AM HST SAT DEC 20 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. WINDS WILL REMAIN STRONG AND GUSTY TODAY...BUT CONTINUE
TO GRADUALLY WEAKEN THROUGH TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 19, 8:30 PM HST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 19, 8:30 PM HST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST FRI DEC 19 2014

.SYNOPSIS...
CURRENT MODERATE TRADE WINDS WILL DECREASE ON SATURDAY. THIS WILL
ALLOW FOR LAND AND SEA BREEZES TO DEVELOP THIS WEEKEND...AS A COLD
FRONT AND UPPER TROUGH APPROACH FROM THE NORTHWEST. SHOWERS WILL
INCREASE STARTING LATE SUNDAY NIGHT WITH THE POTENTIAL FOR HEAVY
RAIN AND A FEW THUNDERSTORMS MONDAY EVENING INTO TUESDAY. STRONG
NORTHERLY WINDS WILL THEN DEVELOP BY MID WEEK.

&&

.DISCUSSION...
GENERALLY DRIER CONDITIONS PREVAIL ACROSS THE ALOHA STATE THIS
EVENING WITH A SFC HIGH PRESSURE SYSTEM NE OF THE MAIN HAWAIIAN
ISLANDS PROVIDING A MODERATE TRADE WIND PATTERN. A FEW SMALL SHOWERS
UPSTREAM OF THE ISLANDS WILL MAINLY AFFECT WINDWARD AND MOUNTAIN
AREAS AT TIMES THROUGH THE REST OF TONIGHT. MEANWHILE...A WEAK
POSITIVELY-TILTED UPPER LVL TROUGH REMAINS OVER THE AREA WITH AN
ASSOCIATED JET STREAM PRODUCING A LINE OF CIRRUS CLOUDS JUST S OF
THE BIG ISLAND.

MODELS SHOW THE SFC HIGH MIGRATING E DURING THE WEEKEND...WITH THE
TRADES BECOMING LIGHT ON SAT. MODELS ALSO SHOW A STRONG SFC COLD
FRONT APPROACHING THE ISLANDS ON SUN...WHICH SEEMS TO HAVE UPPER
LEVEL SUPPORT IN THE FORM OF A SHARP TROUGH ALSO MOVING TOWARDS THE
AREA. AS THIS TROUGH/FRONT COMPLEX MOVES CLOSER...THE WINDS ON SAT
WILL BECOME SE AND GENERALLY LIGHT WITH WARMER AND HUMID CONDITIONS
EXPECTED ALL DAY. SOME VOG FROM THE BIG ISLAND MAY REACH MAUI COUNTY
ON SAT AND SUN...BUT CHANCES ARE LOW AT THIS TIME AS WINDS AROUND
THE BIG ISLAND MAY REMAIN MORE EASTERLY. THIS SYNOPTIC SETUP WILL
ALLOW FOR SEA/LAND BREEZE CIRCULATIONS TO DEVELOP SATURDAY...AND
PROBABLY AGAIN ON SUN...WITH CLOUDS AND SHOWERS FORMING OVER LEEWARD
AND INTERIOR AREAS EACH AFTERNOON AND EARLY EVENING. BUT ANY SHOWERS
THAT FORM WILL LIKELY REMAIN SHALLOW AND PRODUCE LIGHT RAIN IN
GENERAL AS A WEAK RIDGE WILL PREVAIL ALOFT DURING THE NEXT COUPLE OF
DAYS.

MODELS SHOW FAIR AGREEMENT IN THEIR SOLUTIONS THROUGH EARLY TUE NEXT
WEEK...DEPICTING THE COLD FRONT REACHING KAUAI LATE SUN NIGHT AND
INTO MON MORNING...AND A COLDER AIRMASS MOVING ALOFT AS THE UPPER
TROUGH ARRIVES LATE MON. THE TROUGH SHOULD PROVIDE GOOD DYNAMIC
SUPPORT FOR WIDESPREAD SHOWERS...LOCALLY HEAVY RAIN AND POTENTIAL
FOR THUNDERSTORM ACTIVITY. THE TROUGH AXIS SEEMS TO MOVE ACROSS
KAUAI COUNTY SOMETIME LATE MON NIGHT...WITH 500 MB TEMPS COOLING
DOWN TO NEAR -16 OR -17 DEGREES CELSIUS. THUS...THE FORECAST WILL
CONTINUE TO CARRY SLIGHT CHANCES OF THUNDERSTORMS MON NIGHT AND
TUE...BUT OVERALL COVERAGE MAY BE ADJUSTED AS NEW MODEL GUIDANCE
BECOMES AVAILABLE.

LATEST GFS SOLUTION DEVELOPS A CUTOFF LOW SYSTEM AND MOVES IT OVER
THE E HALF OF THE ISLAND CHAIN ON TUE AND TUE NIGHT...WHILE ECMWF
KEEPS THIS LOW N OF THE ISLANDS DURING THE SAME TIME FRAME. THE
FINAL OUTCOME OF THIS SCENARIO WILL CERTAINLY HAVE A SIGNIFICANT
IMPACT...SO FOR NOW WILL KEEP THE FORECAST CLOSER TO ECMWF AND WILL
ADJUST ACCORDINGLY.

BEST CHANCES FOR LOCALLY HEAVY RAIN AND A FEW THUNDERSTORMS RESIDE
OVER THE W HALF OF THE ISLAND CHAIN MON NIGHT AND TUE. THERE WILL
BE POTENTIAL FOR A FEW CELLS TO BECOME STRONG. ALSO...AS THE UPPER
LOW MOVES CLOSER TO THE BIG ISLAND...THE POTENTIAL FOR SNOW OVER THE
SUMMITS WILL INCREASE...MAINLY FROM MON NIGHT THROUGH TUE.

MODELS SHOW STRONG NE WINDS ESTABLISHING ACROSS THE AREA IN THE WAKE
OF THE FROPA...STARTING AROUND KAUAI COUNTY LATE SUN NIGHT...THEN
SPREADING DOWN THE REST OF THE ISLAND CHAIN BY TUE NIGHT AND
PREVAILING THROUGH THE SECOND HALF OF NEXT WEEK.

&&

.AVIATION...
WITH A FRONT APPROACHING AND HIGH PRESSURE NORTH OF THE ISLANDS
BEING PUSHED EASTWARD...TRADES WILL BE REPLACED WITH A MORE
SOUTHEAST WIND FLOW INTO SATURDAY. BUT THE FRONT WILL BE WEAKENING
AS IT NEARS THE STATE THUS INSTEAD OF STRONG SE WINDS...MAY SEE MORE
LAND/SEA BREEZES FROM TIME TO TIME. THUS EXPECT MORE INTERIOR
CLOUDINESS DURING THE AFTERNOONS ALONG WITH CLEARING AT NIGHT WITH
SLIGHTLY LESS WINDWARD CLOUDINESS. BOTTOM LINE...EXPECT MOSTLY VFR
CONDITIONS TO PREVAIL INTO SATURDAY.

&&

.MARINE...
THE CURRENT NORTHWEST SWELL WILL CONTINUE TO LOWER THROUGH
SATURDAY NIGHT. A LARGER NORTHWEST SWELL IS EXPECTED TO ARRIVE ON
SUNDAY AND WILL LIKELY BUILD TO HIGH SURF WARNING LEVEL HEIGHTS
FOR NORTH AND WEST FACING SHORES BY LATE IN THE DAY. THIS SWELL
SHOULD HAVE ENOUGH WESTERLY COMPONENT TO IMPACT THE WEST SIDE OF
THE BIG ISLAND...LIKELY REACHING WARNING LEVELS FOR KONA SUNDAY
NIGHT THROUGH MONDAY NIGHT.

THE EAST-SOUTHEAST WINDS WILL CONTINUE TO DECREASE THROUGH THE REST
OF TONIGHT AND BECOME LIGHT ON SATURDAY AS A COLD FRONT APPROACHES
THE ALOHA STATE FROM THE NORTHWEST. WINDS WILL REMAIN LIGHT ON
SUNDAY AS THE NORTHWEST SWELL BUILDS...BUT NORTH TO NORTHEAST WINDS
WILL DRASTICALLY INCREASE SUNDAY NIGHT INTO MONDAY AS THE SWELL
PEAKS.

A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT THROUGH 6 AM SATURDAY
FOR OUR TYPICAL WINDY ZONES AROUND MAUI COUNTY AND THE BIG
ISLAND...EXCEPT FOR MAALAEA BAY DUE TO THE EAST-SOUTHEAST WIND
DIRECTION. THE SCA WILL LIKELY BE DROPPED SATURDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR MAUI COUNTY
WINDWARD WATERS-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST
WATERS.

&&

REYNES

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 11:14 AM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao64 hr
Dec 20, 12:33 PM HSTHigh Surf AdvisoryHFO27 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.